Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Mar 28, 2003, 6:23 PM EST for Lapeer County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2003, 6:23 PM EST (23:23 UTC)
- Expired
- Mar 28, 2003, 6:45 PM EST
- In force
- 22 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lapeer County, MI
The radar
The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 6:00 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 416 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 282323 SVRDTX MIC087-282345- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 622 PM EST FRI MAR 28 2003 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAPEER COUNTY IN SOUTHEAST MICHIGAN * UNTIL 645 PM EST * AT 622 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF LAPEER TO 17 MILES SOUTH OF LAPEER...MOVING NORTHEAST AT 65 MPH. THIS LINE OF SEVERE THUNDERSTORMS HAS THE POTENTIAL OF PRODUCING WINDS UP TO 70 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... METAMORA AND LAPEER AT 630 PM EST IMLAY CITY AT 640 PM EST TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4317 8347 4289 8340 4293 8299 4330 8303 $$ JB DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:58 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Mar 28, 2:58 PM EST, 3 hours 25 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 258 PM EST FRI MAR 28 2003 MODELS QUITE SIMILAR. AT THE SURFACE...COLD FRONT WHIPS THROUGH THIS EVENING...WITH ENTIRE LOW/FRONTAL SYSTEM CONTINUING EAST AND NORTHEAST SATURDAY...WITH BROAD CYCLONIC FLOW CONTINUING THROUGH SUNDAY FOLLOWED BY RIDGE. AT 500 MB...LARGE TROUGH WEST OF GREAT LAKES TO BE SHARPENED TONIGHT BY WELL DEFINED SHORTWAVE TROUGH OVER NORTHERN PLAINS PLUNGING SOUTHEAST...SEEN IN WATER VAPOR IMAGERY. THIS ENTIRE HIGH AMPLITUDE 500 MB TROUGH THEN MOVING ACROSS GREAT LAKES DURING THE WEEKEND WHILE GETTING FURTHER REINFORCED. DEEPER MOISTURE...AS PER 850 TO 500 MB...EARLY TONIGHT PASSES OFF TO THE EAST WITH SUCH VERY MODEST AT BEST THEREAFTER INTO MONDAY. OMEGA LIFT SUPPLYING EXCELLENT DYNAMICS THIS EVENING...THEN WEAK SUBSIDENCE SETS IN LATE TONIGHT AND PREVAILS MOST OF WEEKEND. 850 TO 500 MB QVECTOR CONVERGENCE/LIFT MODEST THIS EVENING...THEN GOOD DIVERGENCE/SUBSIDENCE LATE TONIGHT AND MOST OF SATURDAY...SOME WEAK CONVERGENCE/LIFT BY SATURDAY NIGHT...WITH NEXT GOOD LIFT MONDAY NIGHT. 250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING FAIRLY GOOD THIS EVENING AS WELL...AS WELL AS SURFACE CONVERGENCE AND 850 TO 500 MB FRONTOGENETICAL FORCING. WILL GO QUITE CLOSE TO GOING ZONES...AS GUIDANCE SIMILAR TO OVERNIGHT RUNS IN MOST RESPECTS. GOOD COOL DOWN LATE TONIGHT AS 850 MB TEMPERATURES DROP TO BELOW FREEZING WITH BROAD THERMAL TROUGH CONTINUING THROUGH THE WEEKEND AND INTO MONDAY. WILL CONTINUE DRY FORECAST VERY LATE TONIGHT THROUGH MIDDAY SATURDAY...DUE TO SUBSIDENCE...AFTER WHICH TIME SOME DIURNAL EFFECT SHOULD AID LIGHT SNOW OR RAIN SHOWERS BY SATURDAY AFTERNOON WITH LOW LEVEL CYCLONIC FLOW...AT WHICH TIME EXPECT DEEP ENOUGH MOISTURE TO TAP MINUS 10C ISOTHERM AND ICE CRYSTALS FOR SNOWFLAKE PRODUCTION. LATER PERIODS... MODELS IN REASONABLE AGREEMENT DEPICTING AT 500 MB HIGH AMPLITUDE TROUGH MOVING OFF TO THE EAST BY MONDAY...THEN BROAD RIDGE PREVAILING...THOUGH RIDGE SUPPRESSED SOMEWHAT BY WEAK SHORTWAVE TROUGH RIDING THE RIDGE TO ACROSS THE NORTHERN LAKES REGION LATE TUESDAY THROUGH TUESDAY NIGHT FOLLOWED BY RIDGE A BIT MORE FIRMLY IN CONTROL THROUGH REST OF WORK WEEK. AT THE SURFACE...MODELS IN VERY GOOD CONSENSUS PIVOTING WARM FRONT THROUGH MONDAY NIGHT BEHIND MONDAY WEAK RIDGE...THEN LOOKING SOMEWHAT UNSETTLED MOST OF NEXT WEEK...WITH WEAK LOW PASSING EAST ACROSS LAKES REGION AND ANOTHER WARM FRONT INTO AREA WEDNESDAY NIGHT/THURSDAY TIME FRAME. GFS SUBSEQUENTLY BRINGS LOW/COLD FRONT ON THROUGH BY SATURDAY. WILL CONTINUE CHANCE OF PRECIPITATION MONDAY AFTERNOON THROUGH WEDNESDAY...WITH THICKNESSES SHOWING MIX CHANGING TO ALL RAIN BY TUESDAY. WILL ALSO ADD CHANCE OF RAIN SHOWERS THURSDAY AND ADD THUNDER FOR FRIDAY...AS ETAXX SHOWS WARM SECTOR IN PLACE WITH INDICATIONS OF INCREASING APPROACHING CAPE/INSTABILITY AS PER ETAXX. .DTX...GALE WARNING...UNTIL LATE TONIGHT...LAKE HURON. DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Mar 28, 1:47 PM EST, 4 hours 36 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 147 PM EST FRI MAR 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. SEVERE THUNDERSTORM WATCH NUMBER 80 IS IN EFFECT UNTIL 7 PM. FOR GREATER DETAIL...SEE THE AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 80. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN COUNTIES OF SOUTHEAST MICHIGAN AROUND MID AFTERNOON...INCLUDING THE CITIES OF MIDLAND...BAY CITY...AND SAGINAW. THUNDERSTORMS ARE THEN EXPECTED TO EXPAND FARTHER TO THE EAST AND SOUTH TOWARD EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE. WIND GUSTS IN EXCESS OF 70 MPH AND HAIL UP TO ONE INCH IN DIAMETER ARE POSSIBLE. THERE IS ALSO THE POSSIBILITY OF AN ISOLATED TORNADO. MEAN STORM MOTION WILL BE TO THE NORTHEAST AT 45 MPH. THESE THUNDERSTORMS ARE EXPECTED ACROSS INDIANA AND LOWER MICHIGAN IN THE UNSTABLE AIRMASS AHEAD OF A STRONG COLD FRONT. THIS COLD FRONT WILL PASS TO EAST OF THE REGION BY MIDNIGHT. GALE FORCE WINDS ARE ALSO EXPECTED ACROSS LAKE HURON THIS AFTERNOON AND MUCH OF TONIGHT. PLEASE SEE THE LAKE HURON FORECAST FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) DWD
In the hours before
Special weather statement, Mar 28, 6:03 PM EST, 20 minutes before
MIZ047>049-053>054-060>062-068-075-082-290000 - SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 603 PM EST FRI MAR 28 2003 SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CLEARED FOR ALL OF SOUTHEAST LOWER MICHIGAN. THIS WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MICHIGAN BAY...MIDLAND...SAGINAW...LAPEER...GENESEE...SHIAWASSEE... LIVINGSTON...WASHTENAW...LENAWEE...HURON AND TUSCOLA COUNTIES...UNTIL 700 PM EST. A NEW WATCH WILL BE ISSUED SHORTLY FOR EASTERN COUNTIES OF SOUTHEAST LOWER MICHIGAN. GSS
Special weather statement, Mar 28, 6:03 PM EST, 20 minutes before
MIZ047>049-053>054-060>062-068-075-082-290000- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 603 PM EST FRI MAR 28 2003 SEVERE THUNDERSTORM WATCH NUMBER 80 HAS BEEN CLEARED FOR ALL OF SOUTHEAST LOWER MICHIGAN. THIS WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN SOUTHEAST MICHIGAN BAY...MIDLAND...SAGINAW...LAPEER...GENESEE...SHIAWASSEE... LIVINGSTON...WASHTENAW...LENAWEE...HURON AND TUSCOLA COUNTIES...UNTIL 700 PM EST. A NEW WATCH WILL BE ISSUED SHORTLY FOR EASTERN COUNTIES OF SOUTHEAST LOWER MICHIGAN. GSS
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 4:49 PM EST | Severe Thunderstorm Warning | DTX | Shiawassee | 56 min |
| Mar 28, 5:25 PM EST | Severe Thunderstorm Warning | DTX | Lenawee, Livingston, Washtenaw | 50 min |
| Mar 28, 5:58 PM EST | Severe Thunderstorm Warning | DTX | Oakland | 47 min |
| Mar 28, 6:14 PM EST | Severe Thunderstorm Warning | DTX | Genesee | 31 min |
| Mar 28, 6:17 PM EST | Severe Thunderstorm Warning | DTX | Wayne | 43 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.